Fighting Dystonia, Chronic Lyme Disease & EDS Type 3… any questions?

Posts tagged ‘emotions’

Chronic Lyme Disease

I have put off writing this blog post for a few weeks now. Not because I didn’t want to be open about what I’m currently experiencing, but because putting it all down into words makes it all very real and I am finding it extremely hard to deal with. As I have mentioned before the doctors believe my Dystonia is caused by damage to my brain by Lyme Disease. I contracted Lyme Disease when I was six and have been on oral antibiotics for it since May last year.

A couple of weeks of a go I finished the last of my oral antibiotics. Although I had been told that realistically I needed IV antibiotics to cure my neurological Lyme disease, I had hoped that a year on oral ones may have been enough. Unfortunately it had not been and over the last few weeks my hand spasms, back spasms, vocal tics, fatigue, on/off functional paralysis etc have all come back. I have been coping with this the best I can, its been coming back slowly so I have had a chance to ‘adjust’. However now and then spasms will happen and I will have a bit off an emotional wobble. I cannot write anymore, I struggle to do my make-up, getting dressed has always been hard due to my Dystonia but throw in Lyme Disease and it takes most the morning to accomplish on a bad day. Yesterday I was just trying to pay for an item in a shop and my hand spasmed around the card reader, I could not let go. My friend had to try to yank my hand off it whilst the till worker pulled the reader out. I was mortified!

Yesterday I visited my GP who does not believe in Chronic Lyme, my mother and I went prepared to do battle. He is normally very dismissive of anything to do with Lyme Disease and had previously said to me that even if my symptoms came back he would not be willing to prescribe me anymore antibiotics. Thankfully he seems to have had a slight change of mind and has give me 2 more months worth. In this 2 month slot I have an appointment at a private hospital that are known to treat Lyme Disease, I am hoping that they will be willing to give me the IV antibiotics that I need to cure me. I am not sure how likely it is that I will get anymore antibiotics off my GP after this 2 month supply runs out. I started them today, and should hopefully see an improvement in the next few weeks. For now I am keeping my fingers crossed that this private hospital pulls through!

On a much more positive note I had my Botox injections last week for my Dystonia which means my jaw and neck will be in place whilst I am on holiday!

Advertisements

Seething with Rage

I am so angry right now. I have tried to get in to see my GP for about two weeks now, but as I have been unable to see him I asked him to phone me. I wanted to discuss having IV antibiotics arranged. When I saw my neurologist 5 weeks ago, he agreed that a lumbar puncture would do me more damage than good and that it was worth switching from oral antibiotics to IV.  My neurologist put all of this in a letter for my GP.

My GP is usual a great source of help, and I usually think he is fantastic – however usual is the key word here. Today was one of those days where he was exceptionally un-helpful and left me in a rage. He stated that he did not want to arrange it as it would be “complicated”, and he wants me to come in so he can explain why it was “complicated”. When I pointed out the reason I had not been into see him was because he was fully booked in the evenings when someone is at home to take me, he claimed that was nonsense – I had to bite my tongue at this point as I’m sure the receptionist would not lie to me for 2 weeks about him being booked up. He then asked to speak to my mother!!!! Now I am sorry but I am 20, why on earth is he asking this?! Now my mother comes to all my appointments with me, but really what is so complicated that he has to explain to my mum instead of myself?

I feel disgusted, disappointed and disheartened. He wants ANOTHER letter from my neurologist about IV treatment. Luckily I have an appointment with my Neurological Consultant next Tuesday, so I shall explain and ask him to write another one then,  but this is all beyond ridiculous. He already has one letter stating it, how will another one saying the same thing make any difference?

I could go privately and pay for the treatment myself, however it is very expensive and I don’t see why I should to do so, when my neurologist was happy for it to be done on the NHS. Why does the medical profession insist on picking a fight with me at every hurdle? All I want is to rid me body of the disease that caused my Dystonia, is that really too much to ask? After all if they had picked up on it 14 years ago I would not have Dystonia now!

 

Which Open Door Shall I leap through?

Despite it being the third most common movement disorder Dystonia goes almost unknown to the public. It lingers in the shadowy background letting its brothers, Essential Tremor and Parkinson, take the limelight. By slithering along in the back alleys it can prey on its victims with ease, bringing devastation to those it touches. The medical profession cowers in its presence, refusing to open their eyes and admit what they are seeing, they send you to a psychiatrist instead, not understanding that this just gives the Dystonia more time to make itself at home in your body and wreak havoc when it sees fit.

By the time the Consultant realises it is Dystonia, you have already been suffering for so long. The spasms leave you drained from the pain, and you are desperate for any sort of relief. Then it seems like a miracle has happened, the consultant whips out a tiny bottle that brings promises of relief from the spasms, the pain, the fight. A few injections of this will sort you out, he promises, he tells you it won’t cure you and you will need it again in three months. You are over the moon, such a long period of relief seems too good to be true. The consultant, who seems to hold all the answers you have searched for, does not warn you that one day you may be fighting him.

Five weeks into your pain-free period agony grips your jaw, the spasm pushing it across to the point you’re sure it will dislocate. Emotions run through you: anger, sadness, heartbreak, devastation. No one warned you how hurt you would feel when the Dystonia reared his ugly head agony. You count the weeks on your hands repeatedly, this should not have happened for weeks yet. As the reality sinks in that you still have to wait at least 6 more weeks for more of the injections numbness sweeps through you. You feel so tired. A small part of you wants to curl up in a ball on the floor and cry.

You try desperately to contact your consultant but he ignores your pleas for help. Who do you turn to now? There are many open doors you could run through, but which one holds the key to help? Who will help you now? How many more Consultants are going to abandon you after dangling hope in front of you?

Which open door shall I leap through?

Medication side effects

Normally I don’t really get any side effects to medication. With one of my medications, called Gabapentin, I find that for about 24 to 48 hours after upping the dosage I am a bit of hormonal wreck, but that soon calms down and I’m back to my normal self. So when I started taking Clonzepam I expected to have no side effects, or only minor ones.

Instead I have dealt with the joys of being fine one minute  and a paranoid, weeping, agitated wreck the next. The smallest thing can set me off, for example my step dad simply asked what I wanted for breakfast this morning and I broke down into tears, then this afternoon I found out that due to Fridays trip to the hospital I am not allowed to ride this week, cue more tears. Right at this moment in  time I am extremely agitated, if I was able to walk I would be out the front door, seeking a decent length stroll to calm down and get fresh air. Instead I am sitting telling myself over and over that it is just the medication making me feel like this and I will soon be fine…and then the paranoia hits again.

Due to how extreme these emotions are I spoke to me GP and expressed my concerns. He has suggested that I start taking Tramadol (a pain-killer/pain blocker) daily, so that my seizures will be triggered less which in turns means I wont have to take Clonzepam unless I really have to. This sounds like a good plan to me, so I shall try it out. I do not want to stop taking Clonzepam because I would like to see how beneficial it is, so I am just going to have to suck it up and learn to deal with the side effects.

Tomorrow is another day, which will hopefully be better and brighter,

Tag Cloud